Format

Send to

Choose Destination
See comment in PubMed Commons below
Prog Cardiovasc Nurs. 2007 Spring;22(2):97-100.

Update on the interaction of rifampin and warfarin.

Author information

1
College of Pharmacy, University of Cincinnati, Cincinnati, OH 45267, USA. karissa.kim@uc.edu

Abstract

A 79-year-old man with a history of deep vein thrombosis and pulmonary embolism received anticoagulation therapy with warfarin 5 mg daily for 8 months. He was diagnosed with osteomyelitis and underwent partial metatarsal resection of his right foot. After surgery, antibiotics were initiated, including ertapenem sodium 1 g intravenously every 24 hours, vancomycin 1400 mg intravenously every 24 hours, and rifampin 300 mg by mouth twice daily. Achieving a therapeutic level of anticoagulation was difficult despite escalating doses of warfarin, because of the interaction with rifampin. A 5- to 6-fold increase in warfarin dose was prescribed to reach therapeutic international normalized ratios (INRs), but even these increases were insufficient to maintain his INR in the therapeutic range. After rifampin was discontinued, warfarin doses were gradually reduced over the next 2 months. When concurrent warfarin-rifampin therapy is necessary, vigilant monitoring is imperative and significant increases in warfarin doses are likely.

PMID:
17541320
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center